Print This Page

Hemorrhoid Remedy Raises Blood Pressure

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (67 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I used Preparation H for some hemorrhoid irritation in the morning before I saw my doctor for a normal checkup. I almost broke the blood pressure machine. They measured my blood pressure three times because it was so high.

I was trying to think what I might have done to account for this. Then I read the label on Preparation H and put 2 and 2 together.

I wonder how many people have landed in the emergency room because they couldn't handle this stuff. It seems to me the warning should be clearer.

A. The label on Preparation H Ointment advises consumers to "ask a doctor before use if you have heart disease, high blood pressure, thyroid disease, diabetes or difficulty in urination due to enlargement of the prostate gland."

People may not realize that medication inserted into the rectum is likely to be absorbed into the blood stream and circulate throughout the body. Because Preparation H contains a vasoconstrictor called phenylephrine, it may raise blood pressure in susceptible people. You may also have experienced white coat hypertension brought on by stress in the doctor's office.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (67 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

Try resveratrol. I've seen where this is good for hemorrhoids. After hearing this I tried resveratrol with no apparent success. One day while watching a health show on tv I saw where if you have varicose veins or hemorrhoids you should boost the dosage up to 500MG. Within five weeks of the dosage increase THEY WERE GONE. That was a year ago and I haven't had a symptom since.

A hot sitz bath 3-4 times a day (or more) can do wonders to help hemorrhoids. Having a sitz bathtub that can be purchased inexpensively at a pharmacy makes it very convenient. Do this faithfully no matter what other measures you are taking and it will provide much needed relief.

High blood pressure readings may be caused by other situations. Yesterday I had a reading (after 3 attempts) of 168/70 at a new Kaiser office. Today, I returned to my former Kaiser location and got 144/79. Within a half-hour I returned to the newer location and got more high readings, and it was concluded that the new equipment needed to be re-calibrated. These checks should have been done before accepting patients.

I struggled with using Prep H & found that Witch Hazel on a tissue is very effective. Use it several times & you will be surprised how effective it is.

I had no idea that these remedies could cause a rise in blood pressure.
High blood pressure is the "silent killer" and is becoming a huge epidemic among the united states and European countries. I try to keep my salt intake low and live a stress free life, however other factors may influence high blood pressure, i.e. hemorrhoid remedies...

Fascinating... I'll have to contact my home health care provider, and follow up with them on my medications.

Thanks for sharing!

how long did it take for your bp to go down? I used prep-h last night and tonight my bp is sky high. I am on bp med and am 85 years old. scared the bi-jeepers out of me-will not use that again-guess witch hazel is the answer.

I found my blood pressure started to rise to high blood pressure readings as my hemorrhoids got worse, and I am now on medication for it. I have been using Prep H four times a day--no wonder my BP readings have been spiking! Thanks for the suggestion of witch hazel, I will try that.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.